Friday , May 27 2016

From the Editor

May, 2016

  • 24 May

    May 23, 2016

    dave

    In last week’s newsletter, we were discussing the melding of drugs and medical technology together to improve patient outcomes. This will be the wave of the future  as more Pharma companies enter into pay-for-performance contracts with insurers and better outcomes will be the only way they can be paid. This ...

    Read More »

Latest Articles

May, 2016

Test Your Knowledge

Question #834

Mrs. Wilson is an overweight 71-year-old African-American patient who has come to your clinic today for a new patient visit. She recently moved to the area to live with her daughter and is concerned about her diabetes care plan. She was diagnosed with type 2 diabetes 12 years ago at a wellness check through routine screening. In hindsight, she wonders if maybe she “went undiagnosed for a while” because she “didn’t get to the clinic very often and was having some problems with frequent urination at night” before she was screened. She currently takes metformin, glyburide, captopril, pravastatin, aspirin and has recently titrated to .6 U/kg/day insulin NPH as a nightly basal dose. Her current A1C goal is below 7.5% and she has been working hard to get to that level. However, for the first time in her life, she is finding herself to be nauseated and irritable in the morning, but always feels better after a little breakfast. She states she feels “pretty good for her age” although she occasionally has “a little chest tightness when walking more than 4 or 5 blocks.” Last time she remembered to check it a few days ago, her postprandial glucose was a little high at 214 mg/dL.

After discussing her situation with her, you decide to modify Mrs. Wilson’s antihyperglycemic regimen. Which of the following treatment options would you choose?

Correct

Answer: A. metformin + long-acting analogue + rapid-acting analogue

Metformin should be continued as it has been shown that there is less weight gain when it is used in conjunction with insulin vs. insulin alone. Mrs. Wilson is having periodic episodes of overnight hypoglycemia suggesting her basal insulin is too high for her nighttime needs and needs to be reduced. However, she is having postprandial glucose excursions and her most recent A1C of 8.6% is above her individualized A1C goal. This would indicate the need for prandial insulin. Long-acting insulin analogues have been shown to cause slightly less overnight hypoglycemia when compared to insulin NPH and should be the choice for her basal insulin. Rapid-acting insulin analogues would be an appropriate choice for her bolus prandial dose. Her basal insulin dose would need to be simultaneously decreased as her prandial dose is added. The glyburide should be discontinued at this point as it can contribute to hypoglycemia and does not appear to add any further A1C reduction benefits once prandial insulin has been started.

Reference(s):

Inzucchi S, et al. Management of hyperglycemia in type 2 diabetes: A patient-centered approach. Position statement of the American Diabetes Association (ADA) and the European Association for the Study of Diabetes doi: 10.2337/dc14-2441 Diabetes Care January 2015 vol. 38 no. 1 140-149

Incorrect

More Articles

May, 2016